Help!

I've been on 75mcg Levothyroxine, 40mcg Citalapram since January and a trip to the doctors yesterday resulted in being prescribed HRT - Elleste Duet.

I'm very confused and concerned since everything I've read about HRT sounds so scary and don't want to take it if it's not necessary. My symptoms are weight gain, tiredness, mood swings, insomnia and irregular periods which I put down to hypothyroidism.

Any advice welcome

13 Replies

oldestnewest
  • I would leave the HRT for the time being as I am suggesting that perhaps your thyroid needs more support. Do you have any blood test results that you could post - with ranges. Maybe you need more T4 or some T3 added to the mix. Have you had the usual cuplrits tested - like B12 - Ferritin - Folate - Iron - VitD as they are usually LOW in Hypos and cause many problems.

    Not sure what Citalapram is - is it an AD ? Again if it is it may suggest you are under-treated.

  • My next test is not due until April but in January the TSH was 5.3 hence the increase to 75mcg Levothyroxine. Citalapram is an AD and I was not happy about the GP increasing that at the end of January after refusing a blood test when I complained that my symptoms were not getting better.

    The Iron, B12 etc. all came back OK according to the GP.

  • Change your doctor. If we go to the GP with continuing symptoms of hypo, the least they can do is re-test our hormones. What's the use of medication if the cause is low hormone levels? I just don't understand this way of treating patients. He appears to know zero. If you've been given an increase your bloods should be tested after six weeks - not 3 or 4 months later!!!!

    You say due to your TSH of 5.30 in January! You were obviously on an extremely low level of levo for your TSH to rise!

    Marz and I seem to be on the same wavelength and GPs apparently appear to be the least capable of dealing with their hypothyroid patients.

    We must get prescribed so many 'other medications' for the clinical symptoms rather than a decent dose/type of thyroid medication.

  • I had been complaing all last year that there was something wrong. Subluxation of the knee and hypermobility symptoms increased and exacerbated, irregular and heavy periods, no libido, extreme fatigue, dark pigmentation patches on the face, dry itchy skin, weight gain etc then a case of viral tonsillitis and extreme swelling of the face prompted a blood test. My TSH came back at 23.6 and was started off on 50mcg Levo in October. Prior to this I was getting fobbed off with 'it's depression' of 'it's not conclusive but it's probably just the menopause'.

    So exasperating because GP's don't listen to patients who know better about their bodies.

  • If you began levo in October should should have a rise in 6 weeks not kept on 50mcg. A starting dose with gradual increments every 6 weeks till you felt well, not till your TSH reached some 'normal' dot.

    We have to look after ourselves I am afraid if we are to get well.

  • I would also put your symptoms down to your hypothyroid gland. Have your had a recent blood test for your thyroid hormones? If not, ask for these to be done - ask for Free T3 too (may not be done but ask anyway). Low T3 can cause symptoms. I think your dose is too low and your GP may be another who doses by the TSH only disregarding patients' symptoms. Your GP shouldn't prescribe HRT yet (I believe) until he has checked your thyroid hormone levels and not just the TSH and T4. If you've had a recent test post these, with the ranges for comments.

    This is a link from my least favourite site but it will suit your needs, I think.

    Thyroid and the menopause

    As some symptoms of thyroid disease can be similar to postmenopausal symptoms, it’s not unusual for them to be incorrectly attributed to the menopause or even put down to stress. To check the diagnosis, a blood test for thyroid function should be performed. Hypothyroidism is usually managed by a GP whereas hyperthyroidism will be managed, at least initially, by an endocrinologist in a specialist thyroid clinic. Borderline results may need to be repeated and monitored for a period of time with specialist advice from an endocrinologist.

    btf-thyroid.org/index.php/t...

  • Hi again. I have just looked up Citalapram and find it is for depression. I think you definitely need a Free T3 blood test as low T3 could be the cause of depression. Therefore it might be more beneficial to treat your 'depression' than the above.

    Your levo dose is quite small.

  • Hi Shaws - Thanks for the article. It's helped me to decide. I won't take the HRT.

  • I was going to say, Nina, just because a doctor prescribes you something, doesn't mean you have to take it without question. These days, I never take anything without researching it first. Ends up I never take anything except my T3. Some of the side-effects from these drugs can be quite horrendous. And they are not necessary if the problems are caused by low thyroid. We have to learn to stand up for ourselves, as Shaws said. x

  • Thank you both :)

  • We have to educate ourselves, unfortunately.

    hormonerestoration.com/

  • Hi Nina - tiz me again. Could you have your tests done privately and take control of your own health. Back in the 50's I think - T3 was given to treat depression. Of course any Doc that trained from the 70's onwards has had to adhere to a new science - blood testing ! They know little or nothing of how things were done in the past. Modern medicine is only 100 years old - and how long have we been on this planet ?

    So important to look at the whole body and to listen to the patients.

    Do not accept OK from your Doc re vitamin tests - take control and ask for copies of ALL your blood tests and post them here with ranges - so we can comment for you..... Everything needs to be OPTIMAL for your T4 to work well and for you to feel well. I have learnt so much from this forum - you may wish to click onto my name and read my profile - the edited version. If I can find wellness by reading and learning - so can you :-)

  • HRT - did your GP do bloods for sex hormones? If not, how does s/he know you need it? Best not to take synthetic sex hormones. If you do need extra estrogen, progesterone and testosterone it's better to go for bioidenticals prescribed at the correct dose for you. You can also try herbals like agnus castus and black cohosh etc. Progesterone cream can sometimes help with low mood, insomnia, anxiety and PMS-type symptoms (but don't take synthetic progestins). Estrogen might make those symptoms worse.

    It 's more likely that you are undermedicated with levo - unless your hot flushes are so bad that you can't function and you have vaginal atrophy .

You may also like...